Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 24, 2008, 8:25 PM CDT for Barnes County, Cass County, Ransom County, North Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2008, 8:25 PM CDT (01:25 UTC)
- Expired
- May 24, 2008, 9:11 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Barnes County, ND, Cass County, ND, Ransom County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 110 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:40 PM CDT | HAIL 0.88 | 10 W Lisbon, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 8:07 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 250126
SVRFGF
NDC003-017-073-250230-
/O.NEW.KFGF.SV.W.0003.080525T0125Z-080525T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
825 PM CDT SAT MAY 24 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
THIS INCLUDES THE CITY OF VALLEY CITY...
SOUTHWESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
NORTHWESTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 930 PM CDT
* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
EAST OF YPSILANTI TO 4 MILES WEST OF LISBON...MOVING TO THE
NORTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ECKELSON...URBANA AND HASTINGS AT 830 PM CDT...
VALLEY CITY...8 MILES SOUTHEAST OF LEAL AND SANBORN AT 840 PM
CDT...
ROGERS...BALD HILL DAM AND ORISKA AT 850 PM CDT...
INTERSTATE 94 BETWEEN NORTH DAKOTA MILE MARKER 271 AND NORTH DAKOTA
MILE MARKER 305...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4633 9794 4643 9805 4662 9805 4662 9829
4676 9846 4698 9845 4704 9847 4721 9844
4681 9747
TIME...MOT...LOC 0125Z 214DEG 46KT 4683 9837 4648 9774
$$
JK/PR1 follow-up statement
000
WWUS53 KFGF 250211
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
911 PM CDT SAT MAY 24 2008
NDC003-017-073-250221-
/O.CAN.KFGF.SV.W.0003.000000T0000Z-080525T0230Z/
RANSOM ND-BARNES ND-CASS ND-
911 PM CDT SAT MAY 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CASS...BARNES AND
NORTHWESTERN RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA IS
CANCELLED...
AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 3
MILES NORTH OF LUVERNE TO 4 MILES NORTHEAST OF WHEATLAND...MOVING TO
THE NORTHEAST AT 53 MPH.
THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE.
SO THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4633 9794 4643 9805 4662 9805 4662 9829
4676 9846 4698 9845 4704 9847 4721 9844
4681 9747
TIME...MOT...LOC 0211Z 214DEG 46KT 4732 9789 4696 9726
$$
JK/PRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:21 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 24, 7:21 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 721 PM CDT SAT MAY 24 2008 .DISCUSSION...HAVE ALLOWED WIND ADVISORY TO EXPIRE AT 7PM. CURRENT WIND SPEEDS NOW JUST BELOW ADVISORY CRITERIA...AND 925MB-850MB WINDS LOSE UNIDIRECTIONAL COMPONENT WITH SFC WINDS. MAIN CONCERN TONIGHT WILL BE SEVERE T-STORM POTENTIAL AND POP/WX FORECAST. THINK BEST CHANCE FOR SEVERE STORMS WILL BE 00Z-06Z TIMEFRAME...WITH BEST CHANCES ACROSS THE SW FA. WARM FRONT CURRENTLY EXTENDS FROM SFC LOW ACROSS SE MONTANA INTO SW MN. ISOLD STRONG/SEVERE STORMS ARE CURRENTLY ORIENTATED ALONG THIS FEATURE...MOVING TO THE NE. FA WILL BE UNDER INFLUENCE OF UPPER LEVEL DIVERGENCE IN VICINITY OF LEFT EXIT REGION OF UPPER JET. THIS ALREADY CAN BE SEEN WITH BAND OF SHOWERS ACROSS E ND. STRONG LOW-LEVEL WARM AIR ADVECTION WILL PROPAGATE FROM S TO N THROUGH THE FA TONIGHT (WITH PASSAGE OF WARM FRONT). MODELS VARY WITH DEGREE OF INSTABILITY...BUT SHOWALTER INDEX VALUES NEAR -3C AND 850MB CAPE VALUES OF 500-1000 J/KG APPEAR LIKELY. DEEP LAYERED SHEAR 50-60KTS IS ACROSS THE W FA NOW (00Z)...AND THIS STRONGEST AREA OF DEEP LAYERED SHEAR IS EXPECTED TO RAPIDLY MOVE EAST AND OUTRUN BEST INSTABILITY BY 06Z-09Z. THUS...TIMEFRAME OF NOW UNTIL 06Z WOULD BE BEST OPPORTUNITY FOR SEVERE WHEN BEST INSTABILITY COINCIDES WITH STRONGEST DEEP LAYERED SHEAR. ESPECIALLY ACROSS SW/WC FA (IN CLOSEST PROXIMITY TO WARM FRONT). WILL MONITOR CURRENT STORM ACTIVITY AND UPDATE WX GRIDS IF NECESSARY. CONFIDENCE IN SEVERE POTENTIAL NOT GREAT WITH SUNSET COMING QUICKLY. THINK STORMS WILL REMAIN THROUGH THE NIGHT...BUT MOSTLY BELOW SEVERE LIMITS. OTHERWISE...WILL LOWER POPS ACROSS THE FAR E FA THROUGH 04Z. SKIES CURRENTLY CLEAR HERE AND WILL TAKE A BIT MORE TIME TO SATURATE. && .AVIATION...THERE SHOULD BE SOME DECREASE IN WIND SPEEDS BETWEEN 00Z AND SUNSET. DIRECTIONS SHOULD STAY FAIRLY CONSTANT...IF ANYTHING...THEY MAY TREND A BIT MORE SOUTH-SE. TRIED TO INDICATE IN THE TAFS THE HIGHEST CONFIDENCE PERIOD FOR ANY RAIN. VERY COMPLICATED SETUP TO TRY TO TIME ANY RAINFALL...BUT IF ANYTHING DOES FALL...THINK IT WILL BE HIGH BASED SHOWERS/THUNDER. THIS IS TYPICALLY GENERATED BY LOW LEVEL WARM ADVECTION IN CONJUNCTION WITH THE LOW LEVEL...WITH A FAVORED TIME FOR DEVELOPMENT IN THE EVENING TO AROUND MIDNIGHT. THE FA LOOKS TO BE IN THE DRY SLOT BY MORNING. && .PREV DISCUSSION... /ISSUED 313 PM CDT SAT MAY 24 2008/ SHORT TERM... ON SUNDAY LOW CENTER AND COLD FRONT SHOULD CONTINUE TO PUSH EAST ACROSS MINNESOTA. MODEL FORECAST SOUNDINGS SUGGEST BEST CONVECTIVE THREAT SHOULD BE ACROSS EASTERN PORTION OF FORECAST AREA. APPEARS ENOUGH LINGERING INSTABILITY ACROSS MINNESOTA LIS -5 AND SURFACE BASED CAPE TO 1000 J/KG FOR ISOLATED SEVERE POTENTIAL. ATTM SPC HAS FROM THE VALLEY EAST IN GENERAL THUNDER. MODELS HAVE TONED DOWN 12-36 HOUR QPF FORECAST AND IT APPEARS HPC HAS FOLLOWED SUITE ON THIS MATTER TOO. SUNDAY NIGHT INTO TUESDAY SURFACE PATTERN TRANSITIONS FROM LINGERING CYCLONIC FLOW SUNDAY NIGHT/MONDAY TO STRONG RIDGE OF HIGH PRESSURE SETTLING INTO THE NORTHERN PLAINS WITH MUCH COOLER AIR WITH NIGHTTIME LOWS IN THE 30S MONDAY/TUESDAY MORNINGS. PER LATEST METAR TRENDS APPEARS AS THOUGH WIND ADVISORY MIGHT HAVE TO BEEN EXTENDED UNTIL 03Z AS CURRENT DEEP LAYERED MIXING CONTINUES TO MIX DOWN 35 +KTS DOWN TO SURFACE. WILL BRIEF EVENING CREW ON SITUATION. LONG TERM WED-SAT... LONG TERM GUIDANCE APPEARS TO BE FAVORING THE ECMWF MODEL TODAY. HOWEVER...THERE IS ALSO AGREEMENT IN THE 12Z GFS AND THE CANADIAN MODEL AS WELL. AS FAR AS THE 500MB PATTERN...LOOKING AT A RIDGE OVER THE CENTRAL U.S. EARLY ON...THEN THE RIDGE STARTS TO SHIFT EAST AS A TROUGH OF LOW PRESSURE MOVES IN. THE SFC PATTERN LOOKS FAIRLY SIMILAR...WITH A BROAD SFC HIGH OVER THE ENTIRE NORTHERN PLAINS FOR WED/THU. ACTUALLY HAVE FAIRLY GOOD AGREEMENT BETWEEN THE LONG RANGE MODELS FOR FRI/SAT IN DEPICTING LOW PRESSURE SOMEWHERE IN THE NORTHERN PLAINS. WILL THEREFORE KEEP OUT ANY MENTION OF PCPN FOR WED/THU...AND STICK WITH CHANCES FOR RAIN FRI/SAT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG
Hazardous weather outlook, May 24, 6:54 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 654 AM CDT SAT MAY 24 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 654 AM CDT SAT MAY 24 2008 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... ...WIND ADVISORY IN EFFECT FROM THE RED RIVER VALLEY WESTWARD TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN AREA OF LOW PRESSURE OVER THE NORTHERN HIGH PLAINS. THESE STORMS WILL DEVELOP OVER THE DEVILS LAKE BASIN THIS AFTERNOON AND SHIFT EAST ACROSS THE REMAINDER OF THE AREA LATER THIS AFTERNOON AND TONIGHT. A FEW OF THE STRONGER STORMS MAY BECOME SEVERE WITH LARGE HAIL THE PRIMARY HAZARD. IN ADDITION STRONG SOUTHEAST WINDS OF 25 MPH WITH GUSTS TO NEAR 40 MPH ARE EXPECTED TODAY FROM THE RED RIVER VALLEY WESTWARD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS ARE POSSIBLE AHEAD OF AN APPROACHING COLD FRONT WHICH WILL DROP THROUGH THE AREA SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. VOELKER
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:59 PM CDT | Tornado Warning | FGF | Barnes, Cass, Ransom, Sargent | 61 min |
| May 24, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.